Tornadoes · United States · Illinois · 2003

F0 tornado, Germantown Hills to Metamora, Illinois, May 28, 2003

From Germantown Hills to Metamora, this F0 tornado ran 0.1 miles across Woodford County on May 28, 2003, touching down at 2:58 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 28, 2003
Touchdown
2:58 PM CDT (19:58 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Woodford County
Touchdown point
40.750, -89.380
Lift-off point
40.750, -89.380
Record number
896

What the Weather Service recorded

A tornado touched down on the southeast side of Germantown Hills (Woodford County), damaging a house. It pushed the front door open and blew the back wall of the house out about 15 inches. As it traveled to the southeast the tornado blew down numerous trees and power lines, before moving into Tazewell County. No injuries were reported.

A tornado briefly touched down in a field. No damage or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

17 minutes of warning. NWS ILX issued a tornado warning for this county at 19:41 UTC, 17 minutes before the tornado touched down, in force until 20:30 UTC.

Issued (UTC)ExpiredProductOffice
19:15 UTC20:15 UTCSevere Thunderstorm WarningILX
19:41 UTC20:30 UTCTornado WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 18:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 28, 11:45 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 28, 11:45 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT WED MAY 28 2003

UPDATED ZONES FOR STRONGER WINDS THIS AFTERNOON AND FOR WARMER HIGHS
IN THE UPPER 70S WEST OF I-57. OTHERWISE SHOWERS AND THUNDERSTORMS
ARE STILL LIKELY...THOUGH MAINLY EARLY WEST OF I-57. EXPECT HIGHS
BETWEEN 75 AND 80 WITH WARMEST READINGS SE AND WESTERN CWA WHILE
WEST WINDS 15 TO 25 MPH BECOME NW AS A COLD FRONT MOVES SE ACROSS
CENTRAL IL THIS AFTERNOON.

COLD FRONT AT 16Z EXTENDED FROM SE WI SW ALONG THE IA/IL BORDER AND
INTO NW MO. CONVECTION AHEAD OF THE FRONT WAS EAST OF THE IL RIVER
WITH JUST A FEW EMBEDDED THUNDERSTORMS SO FAR THIS MORNING.
TEMPERATURES RANGED FROM THE LOWER 60S IN RAIN COOLED AREAS OF THE NW
CWA...TO THE MID TO UPPER 70S IN SUNNIER AREAS OF THE SE CWA.

SPC CONTINUED TO SHIFT SLIGHT RISK OF SEVERE THUNDERSTORMS FURTHER
SE AND NOW ALONG AND SE OF I-70 UNTIL SUNSET. LIMITING FACTOR FOR
SEVERE WEATHER IS DEEPER MOISTURE RETURN. SURFACE DEWPOINTS ARE IN
THE MID 50S EASTERN CWA WHILE LOWER 60S NW CWA. MOISTURE FAIRLY
SHALLOW AS 850 MB DEWPOINT OF 0C AT KILX AT 12Z WHILE POOL OF
DEWPOINTS OF 6 TO 8C ALONG COLD FRONT IN SE IA AND NW MO. SOME
INSTABILITY AROUND WITH CAPES BETWEEN 500 AND 1000 J/KG THIS
AFTERNOON WHILE LIFTED INDICES OF MINUS 2 TO 4C. FASTER ETA HAS BEEN
DOING BETTER WITH MOVEMENT OF COLD FRONT AND CONTINUED TO FOLLOW.
COLD FRONT TO MOVE SE TO I-55 BY 21Z AND TO THE IL/IN BORDER BY 00Z.
GRADIENT WEST WINDS OF 15 TO 25 MPH AND TURNING NW AFTER COLD
FRONTAL PASSAGE.

.ILX...NONE.

HUETTL
Hazardous weather outlook, May 28, 11:00 AM CDT, 3 hours 58 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING ACROSS EASTERN ILLINOIS...EAST OF I-55. A COLD
FRONT WILL MOVE EAST ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EXIT
SOUTHEAST ILLINOIS BY SUNSET. THIS FRONT WILL PRODUCE SCATTERED
THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THE PRIMARY THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS
WILL SHIFT EAST OF ILLINOIS BY SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER FAST MOVING COLD FRONT WILL SWEEP ACROSS THE MIDWEST ON FRIDAY
BRINGING A THREAT FOR MORE STRONG TO SEVERE THUNDERSTORMS TO PARTS OF
CENTRAL ILLINOIS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO
FRIDAY EVENING. CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN
OVER CENTRAL ILLINOIS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN ILLINOIS THIS
AFTERNOON...ESPECIALLY ALONG AND EAST OF I-57. THE PRIMARY THREAT
FOR SEVERE WEATHER WILL OCCUR BETWEEN 1 AND 7 PM.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

SMITH/HUETTL

In the hours before

Local storm report, May 28, 2:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
255 PM CDT WED MAY 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0242 PM    1 N WASHINGTON            IL   TORNADO
05/28/03   TAZEWELL                       REPORTED BY SPOTTER

BAK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

8.0 hours before the tornado, 94 km from the path. May 28, 2003.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -168, lifted condensation level 2202 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-168 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

4.0 hours after it, 94 km from the path. May 29, 2003.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 31 joules per kilogram, CIN -2, lifted condensation level 2573 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 0 square meters per square second, 0 to 6 km bulk shear 0 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
1185 J/kg
Mixed-layer LCL
2573 m above ground
0-6 km bulk shear
0 kt
0-1 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.8 K/km

Open this sounding in Storm Lab

The surface observations

Peoria (PIA), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:54 UTC7567250° 11 kt1009.8
19:54 UTC7564290° 12 kt191008.5
20:14 UTC69.862.640° 11 kt1009.1
20:54 UTC7859310° 15 kt221008.1
21:54 UTC7952320° 13 kt251007.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the touchdown began at 19:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 28, 2003

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 282:40 PM CDTF1Woodford, IL3.5100
May 283:10 PM CDTF0Tazewell, IL0.110
May 283:19 PM CDTF0Kane, IL1.050
May 283:39 PM CDTF0Kendall, IL1.050
May 283:41 PM CDTF0Tazewell, IL0.110
May 283:56 PM CDTF0Logan, IL0.110
May 283:59 PM CDTF0Logan, IL1.220
May 285:49 PM CDTF0Ford, IL1.575
May 287:05 PM CDTF0Vermilion, IL0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.